Sustiva and Truvada/Herbal therapy updates
Jul 25, 2007
I was prescribed Paxil for mild anxiety but turned to St. Johns Wort in the last few months because it works so much better for me with no side affects. I have just learned from reading about SJW that it could interact with my Sustiva and Truvada regimine that I have been taking for years with great results. Should I be freaking out. I feel so much better with SJW how significant is the risk. Is there any more recent information available about the possible interaction.
Response from Dr. Young
Thanks for your post.
I'd be very cautious about using St. John's wort and HIV medications, including efavirenz (Sustiva). This is because there is a theoretical (not well studied) interaction between the two that could reduce the levels (and potency) of efavirenz.
I wouldn't be freaking out, but I'd discuss the use of any supplement with your doctor before starting out. If your viral load remains undetectable, there's little harm done, but I wouldn't gamble with my HIV medications; there are likely safer alternatives for treatment of mild anxiety.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Too Scared To Get Tested After Unprotected Oral Sex Without Ejaculation
- Does HIV Cause Cold Feet?
- Is Vomiting A Symptom Of Acute HIV Infection?
- Itchy Skin After Touching A Bloody Scab Sign Of HIV AIDS
- Vomiting After Anal Sex Without Condom Does It Mean I Have HIV
- Can You Get Hepatitis From Oysters?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.